Festival culture is currently alive and well. With dozens of national festivals attracting audiences from across the country and globe, we’re living in a good time for music fandom and festival enthusiasm. However, not everyone attends festivals only for the music. Some people are attracted to the scene also as a drug-using opportunity. From alcohol and marijuana to MDMA and cocaine to LSD and mushrooms, many types of drugs make an appearance at these events.
Electronic music festivals are especially known in this regard, largely because the club drug MDMA is easy to tamper with. In fact, many people who die from taking it don’t die from an overdose at all—they suffer instead from mislabeled toxic ingredients or dehydration, for instance. But overdoses of other sorts happen regularly as well as alcohol poisoning. We know that drug-related deaths at music festivals are on the rise, so it has become increasingly important that those attending festivals know how they can help someone suffering from severe side effects related to a drug before it’s too late.
With so many people now experimenting, it is important that regular festival attendees know what to do if they see a person in danger because of a substance overdose.
Things to Look Out For
Conditions that can make a drug-related death at a music festival more likely include:
- Excessive heat and/or dense crowds of people
- A lack of abundant and free water for festival goers
- Venues or specific stages that make it difficult to move from the stage area to an area where water is provided or to an area to get help from a medic
- An understaffed medic team on site
- Drug and alcohol festival policies that are not enforced
- A lack of shady and cool places for a person to go unwind
- A lack of isolated or open spaces for a person to get away from the crowds if experiencing negative side effects, especially anxiety
Signs that someone might be suffering from an overdose or drug-related negative side effects include:
- Slurred speech
- Inability to focus eyes
- Inability to stand up
- Inability to stay conscious
- Excessive sweating and other signs of overheating
- Especially dilated pupils
- A panic attack
- Convulsions or seizure
- Difficulty breathing
- Agitated or aggressive behavior
How to React
What to do if you suspect someone is suffering from an overdose or drug-related negative side effects:
- Notify the nearest medical professionals. Music festivals usually have medic on site. Someone should stay with the person at all times, so consider telling someone else nearby to go get a medic.
- Make sure the person can breathe and has a pulse.
- If you need to perform CPR while waiting for a medic and know how to, do it.
- If the person is overheating, create space for the person. Instruct people nearby to give the person space. Fanning and cold water can also help.
- If the person is dehydrated, get water to the person immediately.
- While waiting for a medic, try to find out from the person which substances they drank or took and when. This is important.
Music festivals are an amazing experience for any music fan but substance overdoses can happen anywhere, anytime. It takes just a small act of keeping an eye out for fellow festivalgoers to ensure that everyone has a safe and memorable time.